Blog of the Society for Menstrual Cycle Research

Coming Off The Pill: A Mind Map Guide

March 7th, 2012 by Laura Wershler

Everybody can use a good map to help them get to where they’re going. Why not women heading to the land of non-hormonal contraception?

In my post on January 11, 2012 I asked if coming off the pill was a growing trend. I proposed to write a series of posts about the issues associated with the decision to stop using hormonal birth control.  For the purposes of this discussion assume that “coming off the pill” refers to quitting any method of hormonal contraception including the pill, patch, ring, shot, implant or Mirena intrauterine system.

As I was preparing a list of possible topics, I realized that one way to represent the complexity of issues involved in this decision is with a mind map: “a diagram used to represent words, ideas, tasks, or other items linked to and arranged around a central key word or idea.” It also occurred to me that readers could then add to this schematic, filling in important points based on personal or professional experience. So I got out my colored markers, did a little brainstorming and came up with Coming Off the Pill: Mind Map 1.0. I invite readers to comment, offering additions under the key headings I’ve noted and suggesting other categories that should be included.  Could this become a talking, planning or process guide for women considering the transition to non-hormonal birth control methods?

If you’ve thought about or been through the experience of quitting hormonal contraception, or if you’ve helped others through the experience, please contribute to the development of Coming Off The Pill: Mind Map 2.0 by posting your comments and suggestions. (I’ve already thought about other headings I could have included.) Besides providing me with a guide for writing future posts, what other ways can you imagine this mind map might be used?

  

11 Responses to “Coming Off The Pill: A Mind Map Guide”

  1. Sarah says:

    Neurological – after six years of being on the pill (Alesse/generic), I had begun to develop migraines with aura and other neurological symptoms. Combined with a family history of stroke, my GP recommended that I stop. He suggested Mirena or a non-hormonal IUD, but I am trucking along just fine with the barrier method.

  2. Virginia says:

    Ditto on the neurological — I originally went off the Pill after almost 15 years of use on my neurologist’s advice because I’d been suffering from migraines with aura for the past decade. Unfortunately for me, being off the Pill didn’t mean an end to my migraines (although I have fewer aura migraines off the Pill) and it meant a major increase in ovarian cyst/endometriosis problems — so I’m now back on a low-dose estrogen version, per the advice of both my neurologist and gynecologist.

    It’s too soon to tell whether it’s offering any benefit and I remain conflicted about this idea of spending my life on the Pill (continuously — without any periods). But it’s also true that life off the Pill wasn’t really working either. Anyway, I’ll be following your series with great interest — and would love to see some posts that speak to this whole on-again/off-again cycling thing that a lot of women end up doing with the Pill, even when we’d rather be off it altogether!

    • Laura Wershler says:

      Hi Virginia,

      There are treatments for ovarian cysts and endometriosis that do not involve hormonal birth control. Read about them here:
      http://www.cemcor.ubc.ca/ask/cysts
      http://www.cemcor.ubc.ca/ask/endometriosis_progesterone

      And yes, the on-again-off-again thing. That was me back in the 70′s. I’ll make a note of that. Thanks.

      • Virginia says:

        Thank you Laura! I did not know about natural progesterone as an endometriosis treatment — am making notes to investigate/discuss with my doctor.

        Oh! Another thought for the mind map: Another big reason for quitting is the Pill’s impact on skin and body weight (and the havoc that the on-again/off-again cycle can wreak). Probably fits under “general well-being,” but just occurred to me, so thought I’d mention it here. Thanks again!

  3. Lisa Leger says:

    add “yeast overgrowth” to reasons to quit
    change nutrition to “correcting nutrient depeletion” under return to menstrual cycle.
    thats all I got for now – thanks for doing this
    Lisa

  4. Lisa Leger says:

    right – add acne to the potential risks of quitting.
    Its a real concern for women who are considering quitting.

  5. Kristie says:

    Under reasons for quitting, you might consider adding something like “environmental concerns.” The more I learned about hormones in lakes and rivers, and the less I wanted to be on the pill. This was a major reason I quit. A secondary reason for me was something along the lines of “enough is enough.” After 20 years on it, I didn’t have specific health concerns about it, but I knew that I didn’t want to be on it any more. Under the “birth control” category, you might also consider adding “sterilization.” My partner got a vasectomy so that I could go off the pill.

  6. Angela says:

    Blood pressure (I’m 32), heart palpitations, an overwhelming sense of anxiety. Been off for 5 months and feeling so much better!

  7. Ericka says:

    I agree

  8. Marisa says:

    I have been on the depo shot since the age of 19. I am now 27, and i recently stopped using it. I have many health problems already including J.R.A (juvinille rheumatiod arthritis) and major depression. I quit taking the depo shot just a short time ago about 5 months, and already I’m noticing a lot of depression and feeling un attractive and very self concious. To me it kinda reminds me of going through puberty all over again. It sucks and I don’t know what to do.

  9. Josephine says:

    Can you have sex after 11 days of your menstruation and take contraceptives without getting pregnant?.

Leave a Reply

Readers should note that statements published in re: Cycling are those of individual authors and do not necessarily reflect the positions of the Society as a whole.